Massachusetts, 2021Tornado and Flash Flooding in Massachusetts, September 2, 2021
September 2, 2021 · NWS BOX · 21 events in 8 counties and zones
On Sept. 1, Tropical Depression Ida tracked northeasward from the central Appalachians and arrived in southern New England late in the day as a remnant low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $666,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Sept. 1, Tropical Depression Ida tracked northeasward from the central Appalachians and arrived in southern New England late in the day as a remnant low. The low moved rather swiftly across southern New England, reaching the coastal waters east of Massachusetts by 7 AM EDT on Sept. 2. One to three inches of rain fell in northwest Massachusetts, but heavy amounts of 4.0 to 6.5 inches fell south of the Mass Pike, with the heaviest amounts, near 7 inches, in the upper portion of Cape Cod. The most intense rain fell from the evening on the 1st to the early morning on the 2nd. There was widespread street flooding and some flash flooding. In addition, a brief tornado touched down in Dennis, MA (on Cape Cod) during the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 1, 9:21 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 9:21 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1021 PM EDT Wed Sep 1 2021
.SYNOPSIS...
The remnants of Ida move across southern RI and southeast
Massachusetts tonight, and will be accompanied by torrential
rainfall along with the potential for rare high end type
flooding. In addition, there is a low risk for a few strong to
severe thunderstorms late tonight into early Thu morning across
southern RI and southeast MA, including a brief tornado. Drier
and cooler conditions arrive Thu afternoon and linger into the
beginning of the Labor Day weekend, with a touch of fall Thu
night into Sat. Then temperatures moderate Sunday, Monday and
Tuesday, along with a low risk for a few showers from time to
time, but not a washout.
&&
.NEAR TERM /THROUGH THURSDAY/...
10 PM Update...
The forecast remains largely on track at this time. QPF values
were bumped up slightly, especially across CT and western MA, as
a significant band of heavy rain was moving into southern CT.
Rainfall rates over 3 inches per hour were reported out of New
York City. Flash flood warnings have been raised for a
significant portion of our CWA.
7:30 PM Update...
Steady rain has overspread western Massachusetts and Connecticut
and will continue to pivot east through midnight. Torrential
rain is expected overnight. Portions of Connecticut have
already seen upwards of 2 inches of rain. Eastern MA and RI are
experiencing a brief lull in the action, but rain will fill in
quickly. Flash flooding will be a concern overnight, as areas to
our south and west are experiencing rainfall in the ballpark of
3-4" per hour, which equates to a 1 in 200 year event.
At this time, rotating storms have diminished, but are expected
to return overnight as the warm sector and frontal boundary
push over southeast MA and Rhode Island. Strong thunderstorms
and brief spin ups are possible along the boundary. Elsewhere,
gusty winds will wrap in around the departing low, generating
gusts around 30 kts, highest across eastern and coastal MA.
Overall, the forecast remains on track at this time. Luckily, as
mentioned previously, after taking her time to meander towards
New England, Ida will be progressive across our area. Rapid
clearing should occur as the low lifts out tomorrow after 16Z.
Residual gusty winds will linger through tomorrow evening.
4:55 PM Update...
Highlights...
* Potential for rare/high impact flood event tonight into Thu AM
* Widespread 3-5" rainfall amounts with isolated 6-7" possible
* Low risk of a tornado southern RI/southeast MA overnight
Overview...
Remnants of Ida and its tropical plume of moisture will combine with
winter/cool season jet dynamics to yield significant to perhaps a
rare/high impact flood event across portions of CT/RI/MA tonight
into early Thu. This includes potential road closures and washouts.
1) Timing:
Torrential rainfall still on track to overspread CT and western-
central MA 00z-03z and 03z-06z across RI and eastern MA. Then
torrential rain ending 06z-09z CT/western-central MA, 09z-12z RI and
eastern MA, 12z-15z Cape Cod and Nantucket. Torrential rainfall
overnight with HREF continuing to offer probabilities of rainfall
exceeding 3 inches in a 6 hr period across CT/RI and south of the MA
pike. In addition, HREF 24 hr totals show a large swath of 3-6"
across this same region, along with a few pixels 7+ inches. Rainfall
of this magnitude is supported by two anomalous features, 1) 140 kt
upper level jet streak over southeast Quebec, placing SNE in the RRQ
enhancing forcing for ascent and 2) acting on PWATs 2+ inches which
is 200% of normal for this latitude this time of year. Hence, a
very strong atmospheric response. Upper air pattern is amplified but
also progressive, thus a drying trend develops tomorrow afternoon
from west to east.
2) Torrential Rain/Rare High End Flood Potential:
Rainfall amounts of this magnitude coupled with small river and
stream flows at or greater than 90 percent at most locations, leaves
very little capacity left for an excessive rainfall event. This will
yield widespread flooding with very significant to rare/high end
flooding where 6 to 7 inch amounts materialized. Looks like there
will be two areas of max rainfall, 1) near the surface warm front
across CT/RI and southeast MA, 2) and another farther inland across
northern MA where mid level Fgen banding takes place. The convective
potential is higher along and near the warm front, thus CT/RI and
southeast MA have the greater risk for isolated 6-7 inch amounts.
Hence, this is where rare/high end flooding may occur. This is
already evolving upstream across DE/MD into southeast PA and
southern NJ, where convective complex is firing. This is close to
the remnant circulation of Ida, increasing low level jet and RRQ of
upper level jet streak. Also noted from WPC, MRMS-based radar
analyses including the latest KDP/ZDR data continue to show
extremely efficient warm/tropical rain processes upstream across
MD/DE/PA/NJ.
3) Severe Weather Potential:
Already seeing rotating storms and likely waterspouts south of
Marthas Vineyard, tracking close to Nantucket. This is along a
strengthening warm front, that will lift northward as remnant low
from Ida gains latitude this evening and overnight. 12z guidance has
trended northward with warm sector tracking into southern/central RI
and southeast MA including Cape Cod and the Islands. Strong low
level shear and perhaps enough instability will yield a risk for a
few strong to severe thunderstorms including an isolated tornado.
SPC has increased the tornado risk to 5%, which seems reasonable
given the synoptic and mesoscale environment, along with support
from the 12z Hi Res guidance.
4) Period of Northeast Wind Gusts of 30-40 MPH possible:
Decided to hoist a wind advisory late tonight into Thu morning for
eastern MA coastline, as low level NNE jet develops north of the low
and behind the circulation as it exits Thu am. These wind speeds are
below wind advisory criteria, but the concern is NE winds gusting up
to 40 mph, fully leaved trees and a saturated ground will provide a
low risk for isolated wind/tree damage.
Thursday...
System is progressive, so drying trend in the afternoon from west to
east, with temps in the upper 60s and low 70s. NNW winds ushering
drier airmass with dew pts falling into the 50s. Winds slacken but
slower to decrease over Cape Cod and Islands.
&&
.SHORT TERM /THURSDAY NIGHT/...
Dry and much cooler behind departing system. Lows in the 50s
regionwide, with upper 40s in northwest MA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
* Drier conditions behind the remnants of Ida to start the holiday
weekend
* Warming trend through the weekend and early next week
* Unsettled pattern expected next week
Friday and Saturday
High pressure builds in behind the remnants of Ida on Friday bringing
sunny skies and early fall like conditions to southern New England.
Afternoon high temperatures likely to top out in the mid to upper
70s on these days.
Sunday through next week
As high pressure shifts east late this weekend return flow from the
south will support a warming trend through the middle of next week.
Global models are hinting at a more active jet-stream next week
supporting an unsettled pattern. Next frontal system and
precipitation event may be in the Sunday night through Monday time
frame as global models hint at an upper-level disturbance moving
across the northeast. Stay tuned for details.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
1830Z Update...
Thru 00z...high confidence.
Conditions trending downward to IFR/MVFR across CT-
western/central MA and to MVFR in eastern MA and RI in steady
light to moderate rain. Any convection should remain off the
south coast of RI/MA. Fairly light N-NE winds.
After 00z...moderate confidence.
Widespread heavy rain will result in IFR and LIFR (hilly
terrain). Thunderstorms possible across RI and southeast MA
03Z-09Z, possibly lingering until 12z Cape Cod. LLWS as low
pressure tracks across RI and southeast MA. Gusty NE winds up to
35 kt north of the low and SSW winds up to 35 kt south of the
low track.
Thursday...
IFR at 12z with rain shield in eastern MA exiting offshore
12z-15z, then improving conditions from west to east with a
drying trend and improving to VFR during the afternoon. As the
low exits, N winds may gusts up to 30 kt across eastern MA
including Cape Cod and the Islands.
KBOS Terminal...Moderate confidence in TAF. TSRA south of the
terminal tonight but tracking close 06z-12z. LLWS 03z-12z.
KBDL Terminal...Moderate confidence in TAF. TSRA should remains
south of the terminal tonight. LLWS 00z-09z.
Outlook /Friday through Monday/...
Saturday: VFR.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: Mainly MVFR, with local IFR possible. Chance SHRA.
Sunday Night: MVFR/IFR conditions possible. Chance SHRA.
Labor Day: VFR.
Monday Night:
Tuesday: Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
* Gale Warnings overnight into Thu
Tonight and Thursday...High Confidence. The remnant circulation of
Ida passing near the south coast overnight into Thursday will create
Gale force wind gusts and building seas across the waters overnight
into Thursday. Impressive 925 mb LLJ for this time of year should
allow for NNE wind gusts of 30 to 40 knots to develop after midnight
and shift to the N on Thu. Seas should build to between 7 and 11
feet. Gale Warnings are posted for most waters with Gale Watches
issued for Boston Harbor/Narragansett Bay. We also should mention a
few strong t-storms are possible overnight into early Thursday
morning near the south coast with the potential for a waterspout.
Outlook /Friday through Monday/...
Saturday through Saturday Night: Winds less than 25 kt.
Sunday through Sunday Night: Winds less than 25 kt. Seas up to
5 ft. Chance of rain showers.
Labor Day: Winds less than 25 kt. Seas up to 5 ft.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Tuesday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Thursday afternoon for CTZ002>004.
MA...Flash Flood Watch through Thursday afternoon for MAZ002>024-
026.
Wind Advisory from 3 AM to 1 PM EDT Thursday for MAZ007-015-
016-019-022.
RI...Flash Flood Watch through Thursday afternoon for RIZ001>008.
MARINE...Gale Warning until 8 PM EDT Thursday for ANZ232>235-237-
254>256.
Gale Watch from 4 AM EDT Thursday through Thursday afternoon
for ANZ230-236.
Gale Warning from 4 AM to 8 PM EDT Thursday for ANZ231-250-251.
&&
SYNOPSIS...Nocera
NEAR TERM...Nocera/KS
SHORT TERM...Nocera
LONG TERM...RM
AVIATION...Nocera/KS
MARINE...Nocera/RMHazardous weather outlook, Sep 1, 3:34 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Wed Sep 1 2021
CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-024-026-RIZ001>008-
022045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Dukes MA-Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Wed Sep 1 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-015-016-019-022-022045-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-
434 PM EDT Wed Sep 1 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 1 PM EDT THURSDAY...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>235-237-254>256-022045-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Wed Sep 1 2021
...GALE WARNING IN EFFECT FROM 1 AM TO 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-250-251-022045-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
434 PM EDT Wed Sep 1 2021
...GALE WARNING IN EFFECT FROM 4 AM TO 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-022045-
Boston Harbor-Narragansett Bay-
434 PM EDT Wed Sep 1 2021
...GALE WATCH IN EFFECT FROM 4 AM EDT THURSDAY THROUGH THURSDAY
AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
Event by event
10 flood, 8 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Barnstable
- When
- September 2, 12:29 AM EST to 12:30 AM EST
- Where
- Barnstable County, 1.15 mi WSW of Yarmouth
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.692, -70.250
A NWS survey determined damage in Yarmouth to be from straight-line winds, with maximum gusts estimated around 80 mph. The damage was concentrated in a small area along Old Hyannis Road, south of Corporation Road. Numerous pine and oak trees were snapped and some were uprooted, generally all down to the north or northeast.
Tornado, Barnstable
- When
- September 2, 12:30 AM EST to 12:31 AM EST
- Where
- Barnstable County, 1.05 mi NW of Dennis to 1.12 mi NW of Dennis
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.741, -70.213
A weak tornado briefly touched down at 130 AM in Dennis early in the morning and lasted for less than one minute. Damage was observed near the intersection of East Bay View Road and Wampanoag Trail. One home sustained damage when a window of a sun porch was blown in and others on an adjacent side were blown out. Outside patio furniture was lofted and landed across the street. Another house across the street had shingles blown off the roof in the opposite direction from other damage that was observed. Three large oak trees in the area also were blown down. One resident received the tornado warning prior to 1 AM and was able to seek shelter in the basement. The estimated maximum wind speed was 75 mph.
Flash Flood, Barnstable
- When
- September 2, 12:55 AM EST to 1:55 AM EST
- Where
- Barnstable County, 1.15 mi NE of Bourne to 1.11 mi NE of Bourne
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.743, -70.587
The Bourne rotary was flooded with two cars stuck in the water. Basement flooding also occurred in the area.
Flash Flood, Worcester
- When
- September 2, 12:55 AM EST to 2:09 AM EST
- Where
- Worcester County, 0.77 mi S of Westwood Hills to 1.14 mi NNW of Worcester
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.269, -71.831
In Worcester, numerous roads were closed due to flooding, especially on the west and south sides of the city. At 155 AM EDT (1255 AM EST), Cambridge Street was flooded and impassable. At 211 AM EDT, Merrick Street at Pelham Street was closed due to flooding. At 230 AM EDT, parts of Southbridge Street and parts of Quinsigamond Avenue were closed due to flooding. At 318 AM EDT, a car was stuck in flooded waters at the intersection of Cambridge Street and Kansas Street.
Flood, Hampden
- When
- September 2, 1:00 AM EST to 1:30 AM EST
- Where
- Hampden County, 0.51 mi NW of Gillett Corner to 0.45 mi NNW of Gillett Corner
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.026, -72.786
In Southwick, the intersection of U.S. Route 202 and State Highway 168 was flooded and impassable.
Flood, Worcester
- When
- September 2, 1:00 AM EST to 1:30 AM EST
- Where
- Worcester County, 0.81 mi SSE of Dudley Hill to 0.83 mi SSE of Dudley Hill
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.039, -71.916
In Dudley, West Main Street was flooded and impassable.
Flood, Middlesex
- When
- September 2, 1:21 AM EST to 2:00 AM EST
- Where
- Middlesex County, 1.37 mi NNW of Ayer to 1.5 mi NW of Ayer
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.567, -71.594
In Ayer, Bishop Road was closed from Fort Devens to MacPherson Road due to flooding.
Flood, Middlesex
- When
- September 2, 1:22 AM EST to 2:00 AM EST
- Where
- Middlesex County, 0.27 mi SW of Montvale to 0.27 mi S of Montvale
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.467, -71.134
In Winchester, Cross Street and the Cross Street Bridge near the Aberjona River was closed due to flooding.
Flood, Worcester
- When
- September 2, 1:30 AM EST to 2:30 AM EST
- Where
- Worcester County, 0.47 mi N of East Vlg to 0.44 mi N of East Vlg
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.077, -71.869
In Webster, Route 12 (Worcester Road) at Tanner Road was flooded and impassable. Other sections of Route 12 were flooded.
Flood, Worcester
- When
- September 2, 1:30 AM EST to 2:00 AM EST
- Where
- Worcester County, 0.49 mi S of Millbury to 0.47 mi S of Millbury
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.193, -71.751
In Millbury, a car was stuck in flood waters on Grafton Street.
Flash Flood, Bristol
- When
- September 2, 1:47 AM EST to 7:00 AM EST
- Where
- Bristol County, 0.37 mi W of Watuppa to 1.43 mi ENE of Watuppa
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Amateur Radio
- Coordinates
- 41.699, -71.137
In Fall River, flash flooding began as early as 247 AM EDT (147 AM EST), when Bedford Street and Stinziano Street became impassable. The flash flooding then became widespread as rainfall increased. At 321 AM EDT, Cove Street was flooded and impassable. A car was stuck in the flood waters and a person needed to be rescued. By daybreak, numerous roadways were flooded and impassable. Busy Route 24 was shut down in both directions due to flooding, with stalled vehicles blocking the highway. The northbound ramp to Route 24 on I-195 also was flooded, with cars stuck. A portion of Spencer Street had significant damage due to the rain. On South Main Street, a building undergoing renovations collapsed due to the heavy rainfall. A CoCoRAHS observer in Fall River recorded a total of 4.25 inches or rain but a CoCoRAHS observer in nearby Fairhaven recorded 6.34 inches.
Flood, Bristol
- When
- September 2, 2:00 AM EST to 7:00 AM EST
- Where
- Bristol County, 0.87 mi NNE of New Bedford to 0.52 mi SW of Fairhaven
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.641, -70.941
Several streets were closed due to flooding and several basements were flooded, but there were no evacuations needed in the city.
Flash Flood, Suffolk
- When
- September 2, 2:22 AM EST to 4:22 AM EST
- Where
- Suffolk County, 1.79 mi NNW of Back Bay Annex to 1.75 mi NNW of Back Bay Annex
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.352, -71.089
In Boston, an underpass of Storrow Drive eastbound had flood waters 3-4 feet deep. A driver was trapped and was rescued. On the MBTA line, train tracks on the Orange line were flooded in the vicinity of Ruggles, Back Bay, and Hyde Park. In the Dorchester section of Boston, Morton Street at West Main Street was flooded and impassable.
Flood, Bristol
- When
- September 2, 2:32 AM EST to 3:32 AM EST
- Where
- Bristol County, 0.79 mi NE of Taunton to 0.76 mi NE of Taunton
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.908, -71.089
In Taunton, a car was stuck in flood waters on Washburn Street.
Flood, Plymouth
- When
- September 2, 3:27 AM EST to 4:27 AM EST
- Where
- Plymouth County, 0.19 mi SSE of Montello to 0.21 mi SSE of Montello
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.097, -71.019
In Brockton, a car was stuck in flood waters on North Main Street between Battles Street and East Main Street. Report relayed by amateur radio operators.
Thunderstorm Wind, Bristol
- When
- September 2, 3:30 AM EST
- Where
- Bristol County, 1.1 mi SE of South Dartmouth to 1.06 mi ESE of South Dartmouth
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.590, -70.933
Damage in Dartmouth was consistent with straight-line winds with maximum gusts estimated at 65 mph. The damage occurred on Sunset lane and adjacent portions of Stoneledge Road to the north and Swift road to the south. Large maple and oak trees were mostly blown down and some large branches were broken off of others.
Flood, Essex
- When
- September 2, 3:30 AM EST to 4:30 AM EST
- Where
- Essex County, 0.27 mi SSW of Peabody to 0.32 mi SSW of Peabody
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.527, -70.923
In Peabody, Walnut Street was closed due to flooding.
Flash Flood, Worcester
- When
- September 2, 5:10 AM EST to 6:10 AM EST
- Where
- Worcester County, 0.3 mi WSW of West Boylston to 0.41 mi SW of West Boylston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.368, -71.785
In West Boylston, the Fire Department showed a Facebook photo of a driveway and part of a road was washed out by flood waters, with a white sedan hanging over the washed out road. Exact street unknown.
Flash Flood, Plymouth
- When
- September 2, 5:30 AM EST to 7:00 AM EST
- Where
- Plymouth County, 0.44 mi SE of White Is Shrs to 0.45 mi SE of White Is Shrs
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.795, -70.645
In Wareham, on Shangri-La Blvd., flash flooding fractured and washed out a portion of the roadway.
Flash Flood, Hampden
- When
- September 2, 6:30 AM EST to 7:30 AM EST
- Where
- Hampden County, 1.27 mi NNE of Westfield to 1.25 mi NNE of Westfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.136, -72.737
In Westfield, the media showed a Twitter photo of the Powdermill Brook overflowing its banks and leading to flash flooding on Greenwood Street in Westfield.
Flash Flood, Middlesex
- When
- September 2, 6:56 AM EST to 7:56 AM EST
- Where
- Middlesex County, 0.33 mi SW of Beaver Brook to 0.42 mi SW of Beaver Brook
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Broadcast Media
- Coordinates
- 42.397, -71.235
In Waltham, adjacent to Lexington Street, significant flooding occurred in a parking lot full of unoccupied school buses. Eight school buses were unable to be moved due to flood waters reaching as high as the engine battery levels. Broadcast media showed a Twitter photo of this event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Connecticut, September 2, 20211 death · 6 events
- Flash Flooding in Connecticut, September 2, 2021$278,000 · 9 events
- Flash Flooding in Rhode Island, September 2, 2021$54,000 · 2 events
- Heavy Rain in Kansas, September 2 to 3, 202111 events
- Hail in Idaho, September 2, 2021$9,000 · 1.5 in hail · 6 events
- Hail and Damaging Wind in North Dakota, September 2, 2021$2,000 · 1 in hail · 3 events
- Flash Flood and Flooding in Florida, September 2, 20213 events
- Waterspout in Gulf of Mexico, September 2, 20212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 2, 202150 kt wind · 2 events
- Flash Flood and Damaging Wind in Kansas, September 2 to 3, 202156 kt wind · 2 events
- Damaging Winds in Wyoming, September 2, 202162 kt wind · 2 events
- Heavy Rain in Hawaii, September 2 to 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984505, 984504, 984591, 984615, 984617, 984618, 984606, 984607, 984619, 984620, 984585, 984602, 984595, 984613, 984611, 984507, 984612, 984614, 984603, 984616, 984600.